Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Am overweight, have underactive thyroid, legs burn immediately after exercise, light headed. Scared to continue

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I have been on XXXXXXX diet (1 month) Problem overweight - underactive thyroid. First diet where I am succeeding in loosing weight. However, book suggests excercise. I love excercise. But unable to train. My legs start burning immediately I try - especially just walking up my steps, squash cannot run and kick boxing impossible at mo. I am 54, 5 ft and weigh 70.1 - started 4 XXXXXXX at 73kgs. Excited, no hunger pangs, mind alert, no more bloated stomach. Also feel light headed. Scared to continue.
Posted Sun, 22 Jul 2012 in Weight & Lifestyle
Answered by Dr. Shanthi.E 7 hours later


Thanks for posting your query.

Let me reassure you that there is nothing to be scared about here.

You have taken the right step.

Atkin's diet is a good diet to lose weight. In my suggestion, you should continue it.

The burning sensation in your legs may be due to peripheral neuritis which is common at this age and also contributed to it by the under-active thyroid.

You may consider taking an effective multivitamin capsule that has Vitamin B12, and other neurotropic elements like Neurobion forte. I am not sure if this drug is available in your country. However, you may ask for a drug with similar composition. I am almost sure it is available over the counter.

Continue to work on your weight loss regimen and continue to take thyroxine. It is very important.

Speak about coming off from Lexapro with your treating doctor. He will definitely guide you on this.

Meanwhile, start your exercises slowly with light stretches and walking initially. You may increase the pace and go to higher levels of exercise slowly. It is not advisable to hurry up in this.

Drink plenty of water and consumes fresh fruits and vegetable salads.

Please do write back in case you have follow up queries to ask.

All the best.

Above answer was peer-reviewed by
Follow-up: Am overweight, have underactive thyroid, legs burn immediately after exercise, light headed. Scared to continue 11 hours later
Dear Dr Shanthi. Thank you for your reply. I want to point out I was already doing a lot of walking and squash, belly-dancing and kick-boxing previously. The burning started 4 days after I started the diet. I thought it would go as my body adjusted but it got worse. Therefore, the fear to continue. I am already on a multivitamin. I am wondering if it could be a lack of potassium as I used to eat a lot of banana's. But on XXXXXXX have had no fruit yet. Also no starch and no bread. I tried after 3 weeks to add 4 little oats crispbreads, but immediately gained 400g and so went back to: Br: 2eggs, bacon, mushrooms, asparagus and tomato with mozzarella cheese or avo or salmon and avo.
Lunch: Protein: two cups of mixed veggies(carrots,peas,beans, brocoli, cauliflower, corn) with mozzarella cheese melted on top
Supper: Veal or steak with two cups of mixed veggies and mozzarella. I snack on nuts and olives and feta. I drink two cups of decaf. coffee and cream. Water and 1 glass of fizzy diet cooldrink per day. My treat is sugarfree jelly with cream.
So I think if I add fruits I might put weight on. I am a bit worried about the dizziness which also started with the diet. My friends have scared me saying XXXXXXX strains the heart and that ascent weakness is related to heart struggling. Please just confirm again after this added info if you still think I can continue. I will go to Doctor and ask about Neurobium forte. Could you please tell me what it is as hesitant to go onto another drug. Regards, XXXXXXX p.s. my urine is always a light XXXXXXX colour since on atkins?
Answered by Dr. Shanthi.E 9 hours later
The problem seems to be concerning. You should better stop the Atkin's diet. Your body does not seem to tolerate the low carb diet. Since your are in introduction phase and there is severe ketolysis where fat is being converted to energy. You will observe good weight loss results. The body is not able to tolerate the ketolysis. Please understand that initial fruits are sweet they turn sour soon if the general health condition deteriorates.

You should get back to your normal routine. I do not advise to continue without a consent and follow up from your family physician. Get a medical check up by doctor first and check if the heart, kidney and liver function tests are fine.

Above answer was peer-reviewed by
Follow-up: Am overweight, have underactive thyroid, legs burn immediately after exercise, light headed. Scared to continue 9 hours later
Dear Dr Shanthi Thank you for your response. Also have the feeling that by now the body should have started feeling good. But wanted to clean house and began to feel really dizzy and had to stop. I think sadly, I agree with you. Although this has been my only successful weight programme, my body is not reacting well to this diet and I should listen. Thank you again for your time.
Regards, XXXXXXX
Answered by Dr. Shanthi.E 3 hours later

I wish you lose weight in a healthy manner and that it should not affect your health.

I wish you healthy life.

You may ask me a query at this link in future

All the best and thank you too.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor